For free and confidential advice about alcohol and other drugs, call the National Alcohol and Other Drug hotline: 1800 250 015. It will automatically direct you to the Alcohol and Drug Information Service in your state or territory. Click here for more information
An online text-based counselling for people concerned about their own drinking or drug use. The service is equally available to people concerned about a family member, relative or friend. Click here for more information
Carfentanil is a highly toxic and potentially lethal synthetic opioid. Very small quantities result in poisoning, including among people who are opioid tolerant. It is a different and more toxic drug than fentanyl.
Carfentanil has been imported into Australia in powdered and tablet form; it can also come in other forms such as patches and sprays. It can be diluted and sold as heroin or synthetic heroin or in tablets as oxycodone. It can be accidentally absorbed through the skin or inhaled.
The US Government Drug Enforcement Administration released a worldwide warning in 2016 on Carfentanil in view of an increasing number of deaths from Carfentanil overdoses in the USA1. Carfentanil was first detected in Australia in 2016.
Understanding the common risks with any drug taking, following harm reduction measures and knowing how to respond to an opioid overdose can reduce risk and save lives.
1. Call an ambulance 000.
2. Put in recovery position (lying down on their side with their head resting on their arm).
3. Give one 400mcg dose of naloxone.
4. If the person isn’t breathing, then turn on back and give rescue breaths.
5. If no response, continue to administer doses every 2-3 minutes, some people might require all 5 doses.
6. Stay with the person until the ambulance comes and inform the paramedics how much naloxone has been given. It is important that the person gets medical attention in hospital. They may need observation for at least 4 hours – sometimes effects can delayed.
7. If possible, give the paramedics a sample of the substance.
During an opioid overdose, the central nervous system slows down, and can stop a person from breathing. Naloxone is a short-acting drug that can temporarily reverse the effect of an opioid overdose, and give that person the ability to breathe again.
Naloxone is currently available nationally as a nasal spray or in a pre-filled syringe. In all states, Nyxoid® nasal spray and Prenoxad® pre-filled syringes are available over the counter from a pharmacy. With some basic training, it can be administered by anyone.
In NSW, WA and SA, the ‘Take Home Naloxone’ pilot offers Naloxone free of charge from community and hospital-based pharmacies, alcohol and drug treatment centres, needle and syringe programs, custodial release programs and GP clinics. Visit the Take Home Naloxone page for further details: http://www.health.gov.au/initiatives-and-programs/take-home-naloxone/
Take Home Naloxone is available for free in ACT, QLD, NT and VIC to opioid users, their friends and families through a number of services. Contact details for these areas are available on our website: http://www.nccred.org.au/naloxone
Getting into drug treatment can reduce the risk of dying from an overdose. Call the National Alcohol and other Drug Information Service (ADIS) on 1800 250 015.
You will be automatically directed to the ADIS State or Territory you are calling from.
Need Help? Call ADIS on: